Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 103, NWS Cleveland, OH

July 16, 2020Ashtabula County, Ohio; Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 16, 2020, 4:31 PM EDT for Ashtabula County, Ohio; Erie County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2020, 4:31 PM EDT (20:31 UTC)
Expired
Jul 16, 2020, 5:15 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ashtabula County, OH, Erie County, PA

The radar

The Cleveland radar (KCLE), 137 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS51 KCLE 162031
SVRCLE
OHC007-PAC049-162115-
/O.NEW.KCLE.SV.W.0103.200716T2031Z-200716T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
431 PM EDT Thu Jul 16 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ashtabula County in northeastern Ohio...
  Southwestern Erie County in northwestern Pennsylvania...

* Until 515 PM EDT.

* At 431 PM EDT, a severe thunderstorm was located near Conneaut,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Conneaut, Girard, North Kingsville, Albion, Lake City, Kingsville,
  Cranesville, Platea, Kelloggsville and Avonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4185 8020 4185 8050 4186 8071 4198 8067
      4207 8035 4214 8021 4213 8020
TIME...MOT...LOC 2031Z 251DEG 22KT 4200 8055 

HAIL...0.75IN
WIND...60MPH
 
$$

Jaszka
2 follow-up statements
331 
WWUS51 KCLE 162059
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
459 PM EDT Thu Jul 16 2020

OHC007-162109-
/O.CAN.KCLE.SV.W.0103.000000T0000Z-200716T2115Z/
Ashtabula OH-
459 PM EDT Thu Jul 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ASHTABULA COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Ohio...and northwestern Pennsylvania.

LAT...LON 4185 8020 4185 8052 4193 8052 4205 8042
      4207 8034 4211 8027 4214 8021
TIME...MOT...LOC 2059Z 259DEG 21KT 4212 8032 4195 8034 4181 8048 

$$

PAC049-162115-
/O.CON.KCLE.SV.W.0103.000000T0000Z-200716T2115Z/
Erie PA-
459 PM EDT Thu Jul 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN ERIE COUNTY...

At 459 PM EDT, severe thunderstorms were located along a line
extending from 10 miles west of Erie to near Girard to 7 miles
southwest of Albion, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Girard, Albion, Lake City, Cranesville, Platea and Avonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4185 8020 4185 8052 4193 8052 4205 8042
      4207 8034 4211 8027 4214 8021
TIME...MOT...LOC 2059Z 259DEG 21KT 4212 8032 4195 8034 4181 8048 

HAIL...0.75IN
WIND...60MPH
 
$$

Jaszka
726 
WWUS51 KCLE 162110
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
510 PM EDT Thu Jul 16 2020

PAC049-162120-
/O.EXP.KCLE.SV.W.0103.000000T0000Z-200716T2115Z/
Erie PA-
510 PM EDT Thu Jul 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ERIE COUNTY WILL
EXPIRE AT 515 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Ohio...and northwestern Pennsylvania.

LAT...LON 4185 8020 4185 8052 4193 8052 4205 8042
      4207 8034 4211 8027 4214 8021
TIME...MOT...LOC 2110Z 251DEG 22KT 4214 8024 4197 8026 4183 8040 

$$

Jaszka

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:24 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 16, 3:24 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
324 PM EDT Thu Jul 16 2020

.SYNOPSIS...
Low pressure over Lake Erie will move northeast across southern
Ontario, Canada forcing a cold front east across the area this
evening.  High pressure will build east into the region Friday and
become nearly stationary from New York state to the Gulf coast as it
becomes elongated.  A cold front will move southeast across the area
Sunday into Sunday night. A large area of high pressure will build
southeast out of central Canada through much of next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Latest surface analysis shows a trough extending from the low
pressure through the Lake Erie islands and then south.  This trough
will push east across the area with showers and thunderstorms
developing ahead of the line.  Expecting the surface low pressure
system over northern Lake Erie to continue moving northeast this
afternoon and evening.  The trailing trough of low pressure and cold
front will move east across the area.  The thunderstorms have been
struggling to get going in earnest at the moment but still expecting
potential to increase over the next hour or two.  Severe
thunderstorm watch remains in effect across the eastern half of the
area at this time. Main threat will be damaging thunderstorm winds.

As cold front moves east of the area, some lowering of the clouds is
expected late tonight but should begin to move out of the area by
tomorrow morning. Surface high pressure will build east into the
region Friday and then east of the area Friday night.

With weak cold air advection expected after fropa, looking at
overnight lows tonight in the middle to upper 60s.  Highs Friday
will be back in the upper 80s to near 90 in the west and lower to
middle 80s in the east.  Hence, weak cold front with very little
change in air mass.  A return southerly flow will develop Friday
night with warm air advection being reinforced keeping temperatures
in the middle to upper 60s west.  Extreme east will see lows in the
upper 50s to lower 60s due to decoupling and calm winds under the
high pressure center.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Warm, muggy conditions return this weekend across the area. High
pressure builds over the area and brings dry conditions to start the
weekend. A weak warm front will move north over the area Saturday
evening/overnight which will bring the chance of showers back into
the area. On Sunday, an shortwave trough will approach the area
bringing upper level support for showers to develop over the area.
This feature has been more consistent in recent model runs and if it
occurs will likely result in cooler temperatures then previously
advertised due to precipitation. Depending on time of showers,
headlines may still exist. Either way, temperatures will still be
HOT and humid with heat index values near 100. High temperatures on
Saturday are expected to be in the low to mid 90s and with similar
highs on Sunday. Overnight lows will be in the low to mid 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Beginning Monday, model agreement on system development and
progression becomes minimal. The shortwave trough that moves through
on Sunday will move to the east of our area, however it is uncertain
about what will build in behind. Most models have a low pressure
system centered in Canada extending a frontal system across our area
and becoming near stationary. Due to this, opted to keep chance PoPs
across the area through part of Tuesday. From Wednesday forward,
model consistency completely diverges with no agreement. High
temperatures through much of this period look to remain above
average.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Low pressure will move northeast along Lake Erie forcing a
trough of low pressure to move east across the area this
afternoon followed by a cold front later this afternoon and
evening. The trough is expected to cause showers and
thunderstorms to develop across the eastern half of the area
from west to east this afternoon. Some of the thunderstorms
could become severe. A severe thunderstorm watch has been
issued across the eastern half of the area. Expecting potential
for damaging wind gusts in the watch area and locally heavy rain
in the thunderstorms. After the cold front sweeps east of the
area, expecting a period of lower clouds to move across the area
later tonight down to IFR; possibly LIFR. Otherwise, improving
conditions tomorrow morning is expected.

Outlook...Occasional non-VFR possible with scattered showers and
thunderstorms Sunday into Tuesday.

&&

.MARINE...
Low pressure will move northeast of the lake tonight forcing a
cold front east across the area. Winds will be 10 knots or less
on the lake overnight from the southwest and then west. High
pressure will move east across Ohio and shift the winds to the
southwest Friday but remain mostly 10 knots or less. Otherwise,
winds will be light through Saturday increasing out of the
southwest Saturday night at 10 to 15 knots into Sunday.
Otherwise, winds will be light and variable on the lake Sunday
night through Tuesday with the passage of the cold front Sunday
night.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Lombardy
MARINE...Campbell
Hazardous weather outlook, Jul 16, 1:33 PM EDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
133 PM EDT Thu Jul 16 2020

LEZ142-143-162-163-OHZ003-006>008-017-018-027-171745-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-Lucas-Wood-
Ottawa-Sandusky-Hancock-Seneca-Wyandot-
133 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for western Lake Erie and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ144-145-164-165-OHZ009-010-019-028>030-036-037-047-171745-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Erie-Lorain-
Huron-Crawford-Richland-Ashland-Marion-Morrow-Knox-
133 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for central Lake Erie and north
central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop ahead of a cold front this
afternoon. Some thunderstorms could become severe with damaging
winds being the primary weather hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003-
171745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark-
Mahoning-Holmes-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
133 PM EDT Thu Jul 16 2020

...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected to develop ahead of a cold front this
afternoon. Some thunderstorms could become severe with damaging
winds being the primary weather hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 3:25 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
325 PM EDT Thu Jul 16 2020

PAZ001-002-162015-
Northern Erie-Southern Erie-
325 PM EDT Thu Jul 16 2020

...A STRONG THUNDERSTORM WILL AFFECT ERIE COUNTY...

At 325 PM EDT, a strong thunderstorm was located over Girard, or 11
miles east of Conneaut, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Erie, Edinboro, North East, Union City, Girard, Waterford, Albion,
Wattsburg, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, McKean, Elgin, Northwest
Harborcr and Avonia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Ohio...and northwestern Pennsylvania.

LAT...LON 4190 7976 4185 8052 4198 8051 4212 8013
      4213 8015 4213 8012 4214 8009 4215 8011
      4214 8014 4215 8014 4217 8008 4215 8010
      4215 8006 4227 7976
TIME...MOT...LOC 1925Z 240DEG 49KT 4199 8036

Campbell

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:23 PM EDTSpecial Marine WarningCLE97 min
Jul 16, 4:08 PM EDTSpecial Marine WarningCLE37 min
Jul 16, 4:55 PM EDTSpecial Marine WarningCLE65 min
Jul 16, 3:25 PM EDTSpecial Weather StatementCLEErie50 min
Jul 16, 5:10 PM EDTSpecial Weather StatementCLEErie35 min
Jul 16, 5:33 PM EDTSpecial Weather StatementCLECrawford42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.